Ways to make eating and swallowing easier with tardive dyskinesia include switching medications, dietary changes, working with a speech-language pathologist, and more.

Tardive dyskinesia (TD) is a movement disorder that causes involuntary reactions in the muscles of the face, neck, arms, or legs. It’s a possible side effect of certain medications that block dopamine receptors in the brain, including neuroleptics (antipsychotics), certain anti-nausea medications, and some antidepressants.

TD most often affects people who have been taking neuroleptics for a long time. People receiving a first-generation neuroleptic are most likely to develop this side effect: It’s estimated that at least 20% of people taking a first-generation neuroleptic will develop TD at some point during treatment.

Because TD typically affects muscle movement in the face, it can sometimes lead to difficulties swallowing. In this article, we explore how this can happen and what you can do to help make eating and drinking easier with TD.

Dopamine is a molecule in the brain known as a neurotransmitter. It plays many different roles, including the regulation of muscle movements. When the activity of dopamine is blocked — such as through the use of neuroleptics — it can cause muscle movements to become uncoordinated.

“Dysphagia” is the medical term for difficult swallowing. In TD, dysphagia can develop when the signals that control the muscles involved in swallowing become dysregulated. These may include muscles in the:

  • tongue
  • cheeks
  • throat
  • esophagus

If movement in any of these muscles becomes uncoordinated, it can be difficult to chew or swallow.

Depending on how severe the symptoms are, dysphagia can lead to potentially serious complications. For instance, people who can’t eat or drink may not be able to get enough nutrients to stay healthy, which may put them at risk for additional health problems.

Swallowing difficulties can also cause food to get stuck in the throat, which can lead to choking problems. The food may not be able to be fully cleared, either. In some cases, food or drink that is not fully cleared from the throat may enter the airways and the lungs, allowing for the growth of harmful bacteria. This can lead to serious lung infections, including potentially fatal cases of aspiration pneumonia.

In many cases, it’s difficult to reverse TD after it develops. Steps can be taken to manage symptoms, though, including swallowing difficulties.

Ask your doctor about switching medications

If TD symptoms such as dysphagia occur because of a certain medication, you can talk with a healthcare professional about discontinuing that medication. They may prescribe a different medication that is less likely to cause symptoms, such as a second-generation antipsychotic.

It’s not clear whether switching to a lower-risk medication can reverse the symptoms of TD, but it may slow them or prevent them from getting worse. More research is needed to understand the effects of medication switching on TD symptoms.

Always be sure to discuss treatment changes with your healthcare team before discontinuing medications.

Connect with a speech-language pathologist

A speech-language pathologist can help you develop an exercise plan to strengthen the muscles involved in swallowing and improve coordination. They can also help identify adaptive behaviors, such as swallowing with your head turned, to help make swallowing easier.

In a recent study involving people with Alzheimer’s disease with dysphagia, a dedicated swallowing training program was found to:

  • improve swallowing ability
  • reduce the need for changes in eating behaviors
  • improve nutritional status

Adjust your diet

Some people may have more trouble eating or swallowing foods of various textures or temperatures. For instance, if you have trouble swallowing thin liquids, it may require adding special thickening products to make them easier to consume.

A speech-language pathologist can also suggest dietary changes that may help. They may work with other professionals, such as a dietician or a pharmacist, to make sure you are still able to get the proper nutrients and take any additional medications you may need.

Consider medications for TD symptoms

Two medications are available specifically for the treatment of TD:

Studies have found that the use of these medications is linked to reduced abnormal or involuntary muscle movements in people with TD. However, these studies looked at general muscle control; the specific effects on dysphagia symptoms and swallowing have not been studied.

Other medications may be used off-label to manage TD symptoms as well. These medications have also not been studied for their effects on dysphagia.

Avoid medications that can make TD worse

A group of medications known as anticholinergics may worsen symptoms of TD and should generally be avoided in people already experiencing TD. Some common types of anticholinergic medications include:

  • diphenhydramine (Benadryl) and other antihistamines
  • benztropine (Cogentin)
  • trihexyphenidyl
  • oxybutynin (Oxytrol, among others)

If you are taking any of these medications, talk with your healthcare team about alternatives that can be used to prevent complications from TD.

Take preventive steps to avoid TD

If you haven’t already started experiencing symptoms of TD — or if your symptoms are mild — managing your risk factors for TD may help prevent complications before they happen or get worse.

Risk factors for TD you can reduce include:

  • diabetes that isn’t managed well
  • smoking
  • substance use

Your healthcare team can help you develop a treatment plan to address these factors to help reduce the likelihood of developing or worsening TD.

Swallowing difficulties are a common complication of TD, which can develop with long-term use of dopamine-blocking medications. People taking first-generation neuroleptics are most commonly affected, but other types of medications can cause TD as well.

There’s no cure for TD and the associated symptoms, but steps can be taken to help manage dysphagia and swallowing problems that develop. Your healthcare team can help adjust medications to slow, halt, or reverse the progression of symptoms.

A speech-language pathologist can provide additional support to help manage the specific effects of dysphagia and avoid potentially serious complications.